Hail, Washington
- When
- August 22, 5:05 PM CST
- Where
- Washington County, Brenham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.170, -96.400
The hail that was reported was primarily dime size with a few quarter size stones in the mix.
Deep moisture that had pooled between a diffuse northeastern forecast area's surface boundary and a northern-advancing sea breeze boundary aided in the development of late day thunderstorms. Severe weather evolved from the collision of these two boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Deep moisture that had pooled between a diffuse northeastern forecast area's surface boundary and a northern-advancing sea breeze boundary aided in the development of late day thunderstorms. Severe weather evolved from the collision of these two boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 22, 2:22 PM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
322 PM CDT SAT AUG 22 2009
.DISCUSSION...
FORGOT TO MENTION THE HEAT ADVSY. WILL LET THE SWING SHIFT TAKE A
LOOK AT THE PEAK HEAT INDICES FOR THE DAY AND DETERMINE IF ANY
COUNTIES CAN BE SHAVED OFF BEFORE ISSUING ANOTHER ADVISORY FOR
SUNDAY. 47
&&
.PREV DISCUSSION... /ISSUED 314 PM CDT SAT AUG 22 2009/
FRONTAL BOUNDARY NOW STRETCHING FROM ROUGHLY MADISONVILLE TO
HUNTSVILLE TO LIVINGSTON. CU FIELD BUILDING ALONG THE BOUNDARY AND
SOME TSTMS STARTING TO GET GOING JUST NW OF THE CWA. 12Z 4KM WRF
SEEMS TO HAVE A PRETTY GOOD HANDLE ON THE SITUATION AND SHOWS THE
POTENTIAL FOR SCT LATE AFTN/EVNG ACTIVITY ACROSS SW 1/2 OF THE CWA
WITH CONTINUED HEATING. DOWNBURSTS REMAIN A POSSIBILITY IN THE
STRONGER CELLS.
DIFFUSE BOUNDARY REMAINS IN THE REGION TOMORROW PROBABLY ALONG THE
I-45 & HWY 290 CORRIDOR. PWS REMAIN AROUND 1.8 BUT H5 RIDGE
EDGES A BIT CLOSER TO THE AREA FROM THE W SO WELL HAVE TO
OVERCOME MORE SUBSIDENCE TO GET THINGS GOING. FRONTAL BOUNDARY
WASHES OUT AND/OR MOVES BACK NE EARLY NEXT WEEK AS SFC HIGH
PRESSURE MOVES TOWARD THE E COAST. WILL PROBABLY STILL SEE SOME
RECIRCULATED DRY AIR MOVING INTO THE REGION THRU MIDWEEK...AND
ALONG WITH THE MID LEVEL RIDGE...PROVIDE JUST LOW RAIN CHANCES AT
BEST.
FCST FOR THE SECOND HALF OF THE WEEK IS SOMEWHAT UNCLEAR. MODELS
INDICATING THE RIDGE RETROGRADING BACK WEST WITH A MID LEVEL
WEAKNESS TAKING ITS PLACE OVER SE TX. MODELS HAVE BEEN FLUCTUATING
ON TIMING & PLACEMENT OF THE WEAKNESS FROM RUN-TO-RUN WHICH WOULD
HAVE AN IMPACT ON POPS/TEMPS. PREVIOUS FCSTS HAVE LEANED TOWARD
ECMWF SOLN - WHICH THE 12Z RUN IS A BIT DIFFERENT THAN YDAYS 00Z.
PREFER TO SEE SOME MORE CONSISTENCY BEFORE MESSING WITH THE EXTENDED
RANGE FCST. 47
MARINE...
A WEAK FRONTAL BOUNDARY MAY WORK ITS WAY OFF THE COAST TONIGHT OVER
THE COASTAL WATERS EAST OF GALVESTON. HOWEVER...WITH A SURFACE HIGH
PRESSURE DEVELOPING OFF THE COAST SUNDAY...THE LAND BREEZE AND
SEABREEZE CIRCULATION WILL HAVE THE BIGGEST IMPACT ON THE WIND
DIRECTION AND SPEED. ONSHORE WINDS ARE EXPECTED TO DEVELOP MONDAY AS
THE CENTER OF THE HIGH MOVES EASTWARD. 40
1241 PM AVIATION... VFR EXPECTED FOR THE MOST PART. THE MAIN ITEM
OF CONCERN IS THE THUNDERSTORM CHANCE FOR THIS AFTERNOON AND
EVENING. A WEAK FRONTAL BOUNDARY WAS LOCATED FROM JUST NORTH OF
MADISONVILLE TO JUST NORTH OF KUTS. VISIBLE SATELLITE SHOWED
CUMULUS FORMING OVER THE PAST HOUR ALONG ABOUT A 30 MILE WIDE BAND
SOUTH OF THIS BOUNDARY. REALLY DO NOT EXPECT MUCH SHOWER OR
THUNDERSTORM DEVELOPMENT UNTIL THE SEABREEZE GETS GOING AFTER 21Z
AND MOVES FAR ENOUGH INLAND TO INTERACT WITH THE FRONT TO THE
NORTH. COVERAGE LOOKS TO BE ISOLATED NORTH OF INTERSTATE 10 AND
SCATTERED OVER TO THE SOUTHWEST OF THE BIG AIRPORTS. THE 12 KM NAM
INDICATED THE BEST TIME FRAME FOR STORM CHANCES WILL BE BETWEEN
21Z AND 03Z.
SUNDAY MORNING BETWEEN 10Z AND 13Z SOME MVFR CONDITIONS FOR LIGHT
FOG MAY OCCUR AT KCXO AND KLBX. 40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 101 74 101 76 100 / 30 30 20 20 20
HOUSTON (IAH) 99 75 97 75 96 / 30 30 30 30 20
GALVESTON (GLS) 92 80 92 81 91 / 30 30 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
WALLER...WHARTON.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 327 PM CDT SAT AUG 22 2009 TXZ163-164-176>179-195>200-210>214-226-227-235>238-231100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 327 PM CDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ...HOT AGAIN TODAY AND MORE STRONG TO SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... AFTERNOON HEAT INDEX READINGS OVER THE SOUTHERN PORTIONS OF THE AREA WILL PEAK IN THE 103 TO 108 RANGE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING MAINLY SOUTH AND WEST OF A LINE FROM MADISONVILLE TO LIBERTY. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. SMALL HAIL AND BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 546 PM CDT SAT AUG 22 2009 TXZ212-213-222330- HARRIS-WALLER- 546 PM CDT SAT AUG 22 2009 ...SPECIAL WEATHER STATEMENT... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF PRAIRIE VIEW...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WADSWORTH... MONAVILLE...WALLER...PRAIRIE VIEW...PINE ISLAND...PATTISON...KATY AND BROOKSHIRE. GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED. LAT...LON 3011 9608 3009 9575 2981 9562 2977 9604 TIME...MOT...LOC 2246Z 000DEG 14KT 2995 9592
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
605 PM CDT SAT AUG 22 2009
TXZ197-211-230000-
AUSTIN-WASHINGTON-
605 PM CDT SAT AUG 22 2009
...SPECIAL WEATHER STATEMENT...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF BRENHAM...MOVING SOUTH AT 15
MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SHELBY...QUARRY...
BURTON AND BRENHAM.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3032 9656 3028 9626 2997 9629 2999 9660
3006 9665 3007 9665
TIME...MOT...LOC 2306Z 015DEG 13KT 3020 9644The Ft Hood radar (KGRK), 112 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
1 hail. Local standard time, as filed.
The hail that was reported was primarily dime size with a few quarter size stones in the mix.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195448.